1887
2 - First Qatar Allergy Conference
  • ISSN: 0253-8253
  • EISSN: 2227-0426

Abstract

Background: Adverse reactions to local anesthetics (LA) are relatively common; however, true IgE-mediated allergy is extremely rare, estimated to occur in less than 1%. Investigating patients with suspected allergy to LA should begin with a detailed history to exclude other more common operation theater related culprit medications, followed by skin testing. The subcutaneous challenge is considered the gold standard for confirming true IgE-mediated allergy to LA. In this study, we have described the skin prick test results of patients with suspected lidocaine allergy who had historical reaction symptoms typical to IgE-mediated allergic reactions.

Methods: The data were retrieved from the allergy procedure log registry for patients who were referred to the allergy clinic with a suspected allergic reaction to lidocaine at the Hamad Medical Corporation between 2016 and 2020. These patients’ symptoms of historical reactions to lidocaine were compared to their skin test results.

Result: A total of 7 patients were identified. The skin test result for lidocaine was positive in only 1 patient; his historical reaction was anaphylaxis (urticaria/angioedema and shortness of breath). The remaining 6 patients had a negative result for skin and challenge tests. Of these 6 patients with negative results, 4 had only urticaria/angioedema as historical reactions; 1 had systematic manifestation (tachycardia) along with urticaria/angioedema, and 1 experienced systemic symptoms (shortness of breath, chest pain, and palpitation) with no skin or mucous membrane involvement (Table 1).

Conclusion: Negative skin test and subcutaneous challenge with a history of generalized cutaneous symptoms and/or systemic symptoms during the reaction to LA can be attributed to many causes, such as an IgE-mediated reaction against a component other than lidocaine (e.g., latex), medication side effects (adrenaline in combined preparations), and/or symptoms of primary disease (chronic spontaneous urticaria/angioedema).

Loading

Article metrics loading...

/content/journals/10.5339/qmj.2022.fqac.16
2022-03-28
2022-05-17
Loading full text...

Full text loading...

/deliver/fulltext/qmj/2022/2/qmj.2022.fqac.16.html?itemId=/content/journals/10.5339/qmj.2022.fqac.16&mimeType=html&fmt=ahah

References

  1. Barradas Lopes J, Reis Ferreira A, Sousa MJ, Cadinha S. Anaphylactic Shock to Lidocaine: A Rare Case With Evaluation of Cross-Reactivity Between Local Anesthetics. J Investig Allergol Clin Immunol. 2021 Oct; 31:(5):449–450.
    [Google Scholar]
  2. Bahar E, Yoon H. Lidocaine: A Local Anesthetic, Its Adverse Effects and Management. Medicina (Kaunas). 2021 Jul 30; 57:(8):782.
    [Google Scholar]
  3. Bhole MV, Manson AL, Seneviratne SL, Misbah SA. IgE-mediated allergy to local anaesthetics: separating fact from perception: a UK perspective. Br J Anaesth. 2012 Jun; 108:(6):903–11. doi: 10.1093/bja/aes162..
    [Google Scholar]
http://instance.metastore.ingenta.com/content/journals/10.5339/qmj.2022.fqac.16
Loading
/content/journals/10.5339/qmj.2022.fqac.16
Loading

Data & Media loading...

This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error